Minnesota, 2013Cold in Minnesota, December 8, 2013
December 8, 2013 · NWS DLH · 1 event in 1 county or zone
A University of Minnesota- Duluth student was found on a neighbor's porch unconscious and suffering from hypothermia at 9:30 am. She had been dropped off at her house the previous evening after a night of drinking alcohol.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A University of Minnesota- Duluth student was found on a neighbor's porch unconscious and suffering from hypothermia at 9:30 am. She had been dropped off at her house the previous evening after a night of drinking alcohol. She survived, but her feet and hands were eventually amputated. Duluth police said after attending a party the night before, she was dropped off at her home in Duluth around midnight by three men. The woman had her house keys, police said, but mistakenly wandered to her neighbor’s house, where nobody was home. After collapsing, police said she spent more than nine hours in temperatures as low as 15 degrees below zero. A passerby noticed her and called 911.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 7, 11:48 PM CST, 12 minutes earlier.
Area forecast discussion, Dec 7, 11:48 PM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
1148 PM CST SAT DEC 7 2013
.SYNOPSIS...
ISSUED AT 315 PM CST SAT DEC 7 2013
RELATIVELY QUIET AND COLD WEATHER ACROSS THE NORTHLAND THIS
AFTERNOON...WITH THE STRONG SURFACE RIDGE POSITIONED OVER SOUTHERN
MINNESOTA AND LIGHT WEST WIND ACROSS THE FORECAST AREA. LAKE EFFECT
SNOW SHOWERS ONGOING OVER THE LAKE...WHICH IS AFFECTING LAND AREAS
OVER THE U.P. OF MICHIGAN THIS AFTERNOON. THERE IS ALSO A NICE
CONVERGENCE BAND ON RADAR IMAGERY OVER THE WESTERN TIP OF THE LAKE
WHERE SNOW SHOWERS ARE ONGOING. TEMPERATURES REMAIN VERY COLD...AND
THE LIGHT WINDS HAVE BEEN CAUSING US TO FLIRT WITH WIND CHILL CRITERIA
ON AND OFF ALL AFTERNOON.
&&
.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 315 PM CST SAT DEC 7 2013
TONIGHT THE SURFACE RIDGE TO SLIDE OFF TO THE EAST. AN UPPER LEVEL
TROUGH OUT OVER THE ROCKIES WILL SHIFT EAST...AND A MID LEVEL WARM
AIR ADVECTION AND FRONTOGENESIS BAND WILL SPREAD EAST OUT OF THE
ROCKIES TONIGHT AND INTO MINNESOTA. THIS IS GOING TO SPREAD HIGH
CLOUDS OVER THE FORECAST AREA OVERNIGHT...WITH GRADUALLY LOWERING
CEILINGS TOWARDS MORNING. ACROSS THE FAR SOUTH WE MAY EVEN GET SOME
LIGHT SNOW WITH A LIGHT DUSTING OF ACCUMULATION POSSIBLE. UNTIL
THEN THOUGH...IT WILL REMAIN VERY COLD WITH THE LIGHT WEST WIND
SLOWLY TURNING SOUTHWEST AND EVEN SOUTH OVERNIGHT. WITH
TEMPERATURES FALLING ONCE AGAIN...EXPECT THAT THE WIND CHILL VALUES
WILL ONCE AGAIN FALL INTO ADVISORY CRITERIA. THE NORTHERN HALF OF
THE AREA IS PRETTY CLEARLY IN ADVISORY CRITERIA. HOWEVER...THE
SOUTHERN PORTIONS OF THE AREA ARE MORE BORDERLINE WITH THE LIGHTER
WINDS AND SLIGHTLY WARMER TEMPS. IF THEY MAKE CRITERIA IT WILL BE
WITHIN ABOUT 3 HOURS EITHER SIDE OF MIDNIGHT...WITH RISING TEMPS
AFTER THAT. HAVE GONE AHEAD AND ISSUED THE ADVISORY FOR THE WHOLE
AREA...BUT LATER SHIFTS MAY BE ABLE TO MAKE ADJUSTMENTS FOR TRENDS.
SUNDAY AND SUNDAY NIGHT THE UPPER LEVEL TROUGH AXIS MOVES ACROSS THE
MIDWEST...WITH A STRONG WARM AIR ADVECTION WING AND FRONTOGENESIS
ZONE MOVING ACROSS THE SOUTHERN HALF OF MINNESOTA AND WISCONSIN. THE
FORECAST AREA IS SITTING ON THE NORTHERN FRINGES OF THIS AREA...AND
EXPECT THAT THE SOUTHEASTERN PORTIONS OF THE FORECAST AREA ARE
LOOKING AT A NICE 2 TO 4 INCH EVENT OVER ABOUT 12 HOURS...WITH 2
INCHES OR LESS OVER MOST OF THE REST OF THE FORECAST AREA. SNOW
WATER RATIOS ARE LIKELY TO BE AROUND 20 TO 1...GIVEN THE COLD AIR
AND THE DEPTH OF THE -12 TO -18 LAYER. THE SOUTHEAST FLOW THAT SETS
UP AHEAD OF THIS SYSTEM FOR SUNDAY AFTERNOON AND EVENING IS LIKELY
TO ENHANCE SNOWFALL OVER THE NORTH SHORE OF LAKE SUPERIOR WITH LAKE
ENHANCEMENTS AND OROGRAPHIC EFFECTS. THESE AREAS COULD SEE LOCALLY
HIGHER AMOUNTS IN THE 3 TO 5 INCH RANGE AS WELL. HAVE DECIDED TO
ISSUE A WINTER WEATHER ADVISORY FOR 12Z SUNDAY TO 12Z MONDAY FOR
PORTIONS OF OUR NORTHWEST WISCONSIN COUNTIES...AND ANOTHER ADVISORY
FOR 18Z SUNDAY TO 12Z MONDAY FOR THE NORTHERN LAKE SHORE COUNTIES.
FOLLOWING SHIFTS WILL NEED TO EVALUATE THE NEED FOR ANY EXPANSION...
ESPECIALLY TO THE NORTHWEST WISCONSIN AREA. TEMPERATURES REMAIN
COLD THROUGH THE PERIOD...BUT THE WARM AIR ADVECTION WILL PULL
TEMPERATURES UP INTO THE 5 ABOVE TO 15 ABOVE RANGE FOR
SUNDAY...BEFORE FALLING BACK TO AROUND ZERO OVERNIGHT SUNDAY NIGHT.
.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 315 PM CST SAT DEC 7 2013
VERY COLD WEATHER PATTERN WILL PREVAIL THROUGHOUT THE WEEK AS
CIRCUMPOLAR VORTEX REMAINS DISPLACED WELL SOUTH ACROSS CONUS.
MIN/MAX TEMPS WILL REMAIN WELL BELOW CLIMO VALUES THROUGH WEDNESDAY
BEFORE MODIFICATION OF AIR MASS BEGINS SLOWLY. MULTI MDL AGREEMENT
THAT AN AMPLIFYING SHORTWAVE AT MID LVLS WILL DROP SOUTH ACROSS
REGION MONDAY NIGHT/TUESDAY WITH INCREASING CHC SNOW. THIS SYSTEM IS
FCST TO BE STRONG ENOUGH TO GENERATE A SFC REFLECTION DESPITE THE
ABUNDANCE OF ARCTIC AIR IN LOW LVLS. RAISED INHERITED POPS BUT
SUSPICION IS THAT WE MAY GO TO LIKELY AS WE APPROACH THE SYSTEMS
ARRIVAL. BEYOND THAT THE FLOW IS JUST TOO FAST TO DETAIL
TIMING/PLACEMENT OF ANY SIGNIFICANT FORCING. WILL KEEP FCST DRY TUES
EVENING INTO THURSDAY NIGHT AS LARGE SFC HIGH DOMINATES THE REGION
UNDERNEATH BRISK NW MID LVL FLOW. NEXT OPPORTUNITY FOR PRECIP
ARRIVES THUR NIGHT/FRIDAY AS WEAK SFC WAVE TRACKS ACROSS NRN PLAINS
AND SOUTH OF CWA. ONLY SLIGHT CHC AT THIS TIME AND THAT MAY BE
REMOVED IN TIME.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1145 PM CST SAT DEC 7 2013
A VERY COLD AND DRY AIR MASS WILL ALLOW VFR CONDITIONS TO PERSIST
ACROSS THE REGION THROUGH THE NIGHT. FOCUS TURNS TO LOW CLOUDS
AND SNOW SHOWERS THAN WILL NORTH OVER THE REGION THROUGH THE
AFTERNOON. EXPECTING MVFR CIGS AND FLURRIES TO REACH KBRD/KHYR
AROUND 14Z-16Z...FOLLOWED BY PREVAILING LIGHT SNOW AND PERIODS OF
IFR AFTER 18Z. THE LOW CLOUDS WILL REACH THE KHIB/KINL AREAS LATER
IN THE AFTERNOON...MAINLY AFTER 20Z.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH -20 8 -1 4 / 10 80 80 10
INL -26 6 -5 -2 / 0 50 60 20
BRD -22 8 -4 -1 / 40 60 60 10
HYR -21 11 2 4 / 30 90 90 10
ASX -17 12 7 8 / 20 90 90 30
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WIND CHILL ADVISORY UNTIL 11 AM CST SUNDAY FOR MNZ010>012-
018>021-025-026-033>038.
WINTER WEATHER ADVISORY FROM NOON SUNDAY TO 6 AM CST MONDAY FOR
MNZ020-021.
WI...WIND CHILL ADVISORY UNTIL 11 AM CST SUNDAY FOR WIZ001>004-
006>009.
WINTER WEATHER ADVISORY FROM 6 AM SUNDAY TO 6 AM CST MONDAY FOR
WIZ003-004-008-009.
LS...NONE.
&&
SYNOPSIS...LE
SHORT TERM...LE
LONG TERM...CANNON
AVIATION...GRANINGHazardous weather outlook, Dec 7, 3:49 PM CST, 8 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
349 PM CST SAT DEC 7 2013
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-082200-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
349 PM CST SAT DEC 7 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THE COMBINATION OF VERY COLD ARCTIC AIR AND LIGHT WEST WINDS WILL
RESULT IN HAZARDOUS WIND CHILL VALUES BETWEEN 25 TO 40 DEGREES
BELOW ZERO BEGINNING EARLY THIS EVENING INTO SUNDAY MORNING.
PLEASE REFER TO THE LATEST WINTER WEATHER MESSAGE FOR DETAILS
REGARDING THIS WIND CHILL ADVISORY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A COLD ARCTIC AIRMASS WILL REMAIN ENTRENCHED ACROSS THE NORTHLAND
THROUGH THE MIDDLE PART OF NEXT WEEK. PERIODS OF HAZARDOUS WIND
CHILL VALUES COLDER THAN 25 DEGREES BELOW ZERO ARE LIKELY FOR AT
LEAST THE NEXT SEVERAL DAYS...WITH THE COLDEST MORNINGS BEING
SUNDAY AND NEXT WEDNESDAY.
ACCUMULATING SNOW WILL SPREAD INTO NORTHWEST WISCONSIN...EASTERN
MINNESOTA AND THE MINNESOTA ARROWHEAD SUNDAY AND SUNDAY NIGHT.
AT THIS TIME...IT APPEARS THAT 2 TO 4 INCHES OF LIGHT FLUFFY SNOW
ARE EXPECTED MAINLY ALONG AND EAST OF THE HIGHWAY 63 CORRIDOR IN
NORTHWEST WISCONSIN...AND ALONG THE NORTH SHORE OF LAKE SUPERIOR.
LOCALLY HIGHER AMOUNTS ARE POSSIBLE ALONG THE NORTH SHORE OF LAKE
SUPERIOR.
ANOTHER FAST MOVING LOW PRESSURE SYSTEM WILL MOVE ACROSS THE
NORTHLAND MONDAY NIGHT...BRINGING ANOTHER CHANCE OF A COUPLE INCHES
OF SNOW. THIS LOW PRESSURE AREA WILL BE FOLLOWED BY A REINFORCING
SHOT OF VERY COLD ARCTIC AIR FOR TUESDAY INTO WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.
LSZ121-140>148-082200-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
349 PM CST SAT DEC 7 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR PARTS OF THE SOUTH
SHORE OF WESTERN LAKE SUPERIOR THROUGH THIS EVENING AS BREEZY WEST
WINDS AND HIGHER WAVE HEIGHTS PERSIST.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
STRONG AND GUSTY WEST TO NORTHWEST WINDS WILL FOLLOW THE PASSAGE OF
AN ARCTIC COLD FRONT DURING THE MIDDLE PART OF THE COMING WEEK...AND
SMALL CRAFT ADVISORIES MAY BE REQUIRED FOR MUCH OF THE NEARSHORE
WATERS DURING THE TUESDAY INTO THURSDAY TIME PERIOD.
LE
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
Cold/Wind Chill, Southern St. Louis / Carlton
- When
- December 8, 12:00 AM CST to 9:30 AM CST
- Where
- Southern St. Louis / Carlton forecast zone
- Injuries
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 47.091, -92.569 (the zone’s center; the record gives no point)
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Wisconsin, December 8 to 9, 20133 deaths · 15 events
- Winter Storm and Winter Weather in New Jersey, December 8 to 9, 20132 deaths · 20 events
- Winter Storm and Winter Weather in Pennsylvania, December 8 to 9, 20131 death · 1 injured · 13 events
- Ice Storm and Winter Storm in West Virginia, December 8 to 9, 2013$75,000 · 14 events
- Cold in New Mexico, December 8, 2013$50,000 · 1 event
- Winter Storm and Winter Weather in Virginia, December 8 to 9, 201325 events
- Ice Storm and Winter Storm in Virginia, December 8 to 10, 2013$3,000 · 23 events
- Ice Storm and Winter Weather in Kentucky, December 8, 201322 events
- Winter Weather in Texas, December 8, 201316 events
- Winter Storm and Winter Weather in Maryland, December 8 to 9, 201315 events
- Winter Storm in West Virginia, December 8 to 9, 201311 events
- Winter Storm in Virginia, December 8 to 9, 20136 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 492683.